Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 168, NWS Northern Indiana

August 3, 2004LaPorte County, Starke County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2004, 11:04 PM CDT for LaPorte County, Starke County, Indiana; Berrien County, Michigan. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 11:04 PM CDT (04:04 UTC)
Expired
Aug 4, 2004, 12:15 AM CDT
In force
71 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Starke County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr
Aug 3, 7:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4276 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:03 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 3, 7:03 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
703 PM EST TUE AUG 3 2004

.AVIATION...
COMPLEX TAF PACKAGE THIS EVENING WITH INTENSE CONVECTION ONGOING
UPSTREAM OVER IOWA. A SHORTWAVE LIFTED NORTH UP THE BACK SIDE OF THE
SOUTHERN PLAINS UPPER RIDGE YESTERDAY. THIS SHORTWAVE AIDED IN
CYCLOGENESIS ON THE PLAINS TODAY. THIS SYSTEM WILL MOVE EAST AND
GRADUALLY PHASE WITH STRONG SHORTWAVE MOVING EAST THROUGH SOUTHERN
CANADA. AS THE SHORTWAVES PHASE...THE SURFACE BOUNDARY WILL SHARPEN
WITH A DEEPENING LOW MOVING EAST ALONG THE BOUNDARY OVER THE CWA ON
WED. ALL MODELS EXHIBITING GRID SCALE CONVECTIVE FEEDBACK...WHICH
FURTHER COMPLICATES THE FORECAST.

CURRENT CONVECTION OVER SOUTHERN WISCONSIN SHOULD CONTINUE TO TRACK
EAST ALONG AND NORTH OF SURFACE FRONT THIS EVENING FROM NEAR MKE
EASTWARD TO GRR. EVOLVING SEVERE LINEAR MCS OVER IOWA WILL
ACCELERATE EASTWARD THIS EVENING INTO EXTREME INSTABILITY WITH
SBCAPE OF 4000+J/KG OVER SOUTHEAST IOWA. LATER TONIGHT THIS COMPLEX
SHOULD BEGIN TO WEAKEN AS IT RACES EAST AHEAD OF THE BEST
INSTABILITY AND LARGE SCALE SUPPORT. SHOULD SEE RENEWED CONVECTIVE
DEVELOPMENT OVER IOWA ON NOSE OF DEVELOPING 40-50KT LOW LEVEL JET.
THIS CONVECTION WILL BEGIN TO MOVE/DEVELOP EAST TOWARDS NORTHWEST
INDIANA LATE TONIGHT. WILL BASICALLY KEEP CURRENT TIMING OF
CONVECTION FOR THIS ISSUANCE WITH TSRA BEGINNING AT SBN AROUND 09Z
AS THE NOSE OF THE LOW LEVEL JET BEGINS TO TRANSLATE EASTWARD INTO
NORTHWEST INDIANA.

ON WEDNESDAY MODELS IN GENERAL AGREEMENT ON SURFACE LOW TRACKING
OVER NORTHERN INDIANA. KSBN WILL LIKELY BE NORTH OF THE SURFACE
BOUNDARY WITH NORTHEAST FLOW AND MORE STRATIFORM RAIN. KFWA WILL BE
A CLOSE CALL BUT MAY BREAK OUT INTO THE WARM SECTOR FOR AWHILE.
TIMING OF WIND SHIFTS AND THUNDER IN THE LATER PERIODS WILL BE FINE
TUNED AS THE SYSTEM APPROACHES.

&&

.SHORT TERM...
WK CDFNT MOVG INTO CENTRAL IN/OH THIS AFTN. FROPA HAS BEEN DRY
ACROSS OUR CWA AS FORCING WK AND SOME CAPPING. SHRTWV MOVG EAST
ACROSS NRN PLAINS ACCOMPANIED BY SFC LOW WAS RESULTING IN INTENSE
BOW ECHO MOVG INTO NW IA. GFS HAD BETTER LOCATION OF SFC LOW THIS
AFTN AND IS PREFERRED WITH TRACK THOUGH CONVECTIVE FEEDBACK PROBABLY
RESULTING IN TOO LOW OF MINIMUM SFC PRESSURE. TSTMS ASSOCD WITH
THIS SYSTEM EXTRAPOLATE INTO NW PORTION OF CWA LATE TONIGHT. WENT
WITH SCT POPS NW AND ISOLD SE FOR LATE TONIGHT. SHRTWV AND SFC LOW
MOVG ACROSS THE AREA WED SHOULD PROVIDE FORCING MECHANISM FOR
PRECIP.  CLOUDS/RAIN COULD LIMIT SFC BASED INSTABILITY ON
WED...HOWEVER, SHOULD BE ENOUGH ELEVATED INSTABILITY AND FORCING TO
GO WITH LIKELY POPS. HIGH PWATS AND LOCATION OF CONVECTION NORTH OF
BOUNDARY SUGGESTS HEAVY RAINFALL POSSIBLE, BUT HELD OFF ADDING TO
ZONES ATTM. MINS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT...THOUGH A
LITTLE WARMER AT BEH WITH CLOUDS AND WINDS INCRSG LATE. PREFERING
GFS TRACK OF LOW MOVG ALONG FRONT, HAVE LEANED TOWARD MAV MAXES FOR
WED.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...
MAJOR FLIP IN MODEL RUNS WITH THE ETA MOVING TOWARD THE GFS SOLUTION
FOR THUNDERSTORMS WEDNESDAY NIGHT. IN THIS CASE PREFER GFS SOLUTION
FOR PATH OF LOW CURRENTLY OVER CENTRAL NEBRASKA. ETA BRINGS IT A
LITTLE TOO FAR SOUTH. ADDED POPS FOR WEDNESDAY NIGHT WITH LIKELY
SOUTHEAST TAPERING OFF TO HIGH CHANCE POPS NORTHWEST...EARLY
TOMORROW EVENING THEN TAPER TO CHANCE POPS SOUTHEAST...ENDING THEM
ACROSS THE ENTIRE FORECAST AREA EARLY THURSDAY MORNING.

MUCH COOLER TEMPS ARE EXPECTED AS A STRONG HIGH PRESSURE BUILDS IN
AHEAD OF A LARGE MID LEVEL RIDGE BUILDING UP ACROSS SOUTHWEST CANADA
AND THE NORTHERN UNITED STATES INTO THE UP COMING WEEKEND.  GFS
INITIALIZED 850MB TEMPS BETTER THAN ETA...BUT BOTH MODELS PICKUP ON
THIS COOL DOWN SO ADJUSTED TEMPS DOWNWARD THROUGH SATURDAY. LOW
TEMPERATURES MAY APPROACH RECORD LOW LEVELS FRIDAY AND SATURDAY
MORNING.  WITH HIGH PRESSURE IN CONTROL...KEPT DRY FORECAST THROUGH
MONDAY...BUT ADDED CHANCE POPS FOR THUNDERSTORMS TUESDAY AS THE NEXT
SYSTEM MOVES OVER THE MID LEVEL RIDGE AND APPROACHES THE FORECAST
AREA FROM SOUTHERN CANADA WITH BOTH GFS/ECMWF BASICALLY IN AGREEMENT
ON THIS SOLUTION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

AVIATION...HITCHCOCK
SHORT TERM...JT
LONG TERM...GLL
Hazardous weather outlook, Aug 3, 9:16 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST TUE AUG 3 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040935-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
436 AM EST TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS OVER NORTHWEST ILLINOIS WILL MOVE
RAPIDLY SOUTHEAST INTO INDIANA LATE THIS EVENING. AS THIS LINE OF
STORMS MOVES EAST...THERE WILL BE A CHANCE OF SEVERE WEATHER ACROSS
NORTHERN INDIANA...SOUTHWEST MICHIGAN...AND NORTHWEST OHIO. THE MAIN
THREAT WITH THIS LINE OF STORMS WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS ON WEDNESDAY. IF STORMS
DEVELOP...A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:17 PM CDTSevere Thunderstorm WarningIWXPulaski, White73 min
Aug 3, 11:43 PM CDTSevere Thunderstorm WarningIWXFulton, Marshall, Saint Joseph77 min
Aug 4, 12:17 AM CDTSevere Thunderstorm WarningIWXElkhart, Kosciusko58 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.